Beware XYZAL — allergy drug

I’m having a terrible allergy reaction that’s last 2 days. I visited my physician who gave me a few 5-mg samples of an allergy medicine, Xyzal (levocetirizine). This is supposed to be an alternative to Allegra, Zyrtec, and OTC Benadryl. I took time in the middle of the workday for this impromptu appointment so when I got back to work, I immediately took the drug. Then, I began feeling incredibly drowsy. I decided to look up the side effects on the xyzal site and found:

Patients taking XYZAL should avoid operating machinery or driving a motor vehicle. … Take XYZAL at bedtime. Do not increase the dose due to increased risk of sleepiness.

Great. I wish my doctor had warned me of this before I popped one at 3:45 in the afternoon at work, 13 miles away from my home. Not only that, but after doing some more reading in the Prescribing Information, I found:

Besides these events reported under treatment with XYZAL, other potentially severe adverse events have been reported from the post-marketing experience with cetirizine. Since levocetirizine is the principal pharmacologically active component of cetirizine, one should take into account the fact that the following adverse events could also potentially occur under treatment with XYZAL: hallucinations, suicidal ideation, orofacial dyskinesia, severe hypotension, cholestasis, glomerulonephritis, and still birth.

A one-time dose probably won’t affect me negatively in the ways reported above but still — it’s an allergy drug. ALLERGY drug. All this crap comes from something that’s supposed to make you feel better? Sheesh. Glad I read it. I’ll be sure to avoid regular consumption Xyzal in the future.

So now it’s 4:50 pm and I can barely keep my head up but I figured I’d make this quick post to warn anyone with mental illness who:

a) takes Xyzal or
b) thinks that allergy drugs are free from side effects triggering mental illness.

Granted, the risk is low but it exists. It also sounds like it can impair renal and hepatic functions somehow. Watch out if you’ve got kidney problems.

When work is over, I’m going straight home and making a beeline for my bed.


Mood Rating: 4

Light posting again

POSTING
Posting may be light through Friday as I’m proofing an ENTIRE website — medication-related, actually — and making all the web copy is correct, the links work, and that the design/layout isn’t funky. Since it’s a website, it’s a huge job and it may take me until Friday. Here’s an example (not the real site I’m working on) of the monstrosity of the kind of work I’m doing.  I’m proofing every single piece of text on every page.  Funny thing is, I don’t mind. I love what I do.

PSYCHIATRIST APPOINTMENT
I have my psychiatrist appointment at 3:30 pm so I might be able to get a quick post in to let you know what happens. He’ll probably be concerned that I didn’t take my Abilify, but I just stopped taking fexofenadine (Allegra’s generic equivalent) and have begun to drop weight. I don’t need Abilify to help me pack it back on it again. I can do it quite easily with the help of the amazing bakery across the street.

COUNSELING
I had counseling last night but will be going again next week. I usually go once every two weeks, but my counselor is concerned since I’m having a consistent reoccurrence of suicidal thoughts. Even when I’m in a good mood, I still think of finding a way to kill myself. That’s not depression so much as it is my negative way of thinking. However, it’s still cause for concern considering that dwelling on the idea could actually lead to another attempt.

RISPERDAL WITHDRAWAL
I’ve read a few blogs in which people are enduring Risperdal withdrawal. I have a friend who’s currently coming off of Risperdal because her blood sugar is so high. She’s been on it for years. That’s one of the reasons why I don’t want to take an antipsychotic. Doctors put patients on it for long-term maintenance when most of the clinical trials have only studied short-term effects.

LAYOUT
I’ve become dissatisfied with how narrow the layout is on my blog so it’s possible that if you visit the site, it’ll look funky every now and then as I play around with it and decide on one I like. I’m not an expert with CSS so I tinker with it until I’m satisfied. I’d like my text area wide enough to post YouTube videos and pictures without them getting cut off. Just letting you know so you don’t wonder what happened to your browser.

FURIOUS SEASONS
Last but not least, if you like this blog, then please go to this one and donate $1, $2, or $5. If you know me in person, please donate as well. (I made a plea about this last week.) That blog provides me with inspiration to keep on going.  You can donate to Philip Dawdy via PayPal, check, or money order. (I guess you could send cash too but that’s never recommended.) Philip’s blog, Furious Seasons, has helped many people in the mental health community including myself.

Word of the Day: Paroniria

Paroniria: Terrifying dreams causing sleep disturbances.

I was looking at the Allegra Web site to double-check whether my recent mixed-mood episodes might have been induced since I began taking the allergy drug regularly. (It’s not a far-fetched idea. Think Singulair.) "Sleep disturbances and paroniria" are a few of the many adverse effects listed for the drug.